Like HowStuffWorks on Facebook!

10 Emergency Medical Procedures That Can Be Done on the Fly


7
Administering Narcan
Originally a prescription drug, Narcan, which is used to reverse an opioid or heroin overdose, is now available over the counter in many states. © 2016 HowStuffWorks, a division of Infospace LLC
Originally a prescription drug, Narcan, which is used to reverse an opioid or heroin overdose, is now available over the counter in many states. © 2016 HowStuffWorks, a division of Infospace LLC

Drug overdoses are the leading cause of death by injury in America; 44 people die every day from prescription drug overdoses, mainly opioids [source: U.S. Department of Health & Human Services]. One relatively easy way to save lives is to administer naloxone when someone has overdosed.

Naloxone, commonly known by its trademarked name Narcan, is a medication that can reverse an opioid or heroin overdose. (Note: Naloxone does not work for overdoses of cocaine, alcohol or speed). A prescription drug used by medical professionals for decades, Narcan is now available to the general public over the counter. Laws regarding its sale vary by locale [sources: Stop Overdose, Smith].

Narcan comes in two forms: a nasal spray and an injection. If you have the spray on hand, place the atomizer on the tip of the (needleless) syringe and pop in the cartridge of Narcan. Tilt the person's head back, then spray half of the dose in each nostril. If the person isn't breathing, or his breathing is shallow, perform rescue breathing (mouth-to-mouth resuscitation) until the Narcan kicks in. (Instructions for rescue breathing at this link.) It should take three to five minutes. If the person hasn't revived by then, administer another dose and continue with the rescue breathing [source: Harm Reduction Coalition].

With injectable Narcan, take a syringe with an intramuscular needle (1 to 1-1/2 inches or 2.5 to 4 centimeters) and draw up 1 cc of Narcan into the syringe. Inject it straight into a large muscle such as the quadriceps or shoulder. If the person doesn't revive in two or three minutes, administer a second dose, always performing rescue breathing in between. In both situations, if the person doesn't revive after the second dose, professional help is needed [source: Harm Reduction Coalition].

Whether or not you have Narcan on hand, you should still call 911 when someone is overdosing.


More to Explore